A case of esophageal varices following portal vein thrombosis that disappeared after anticoagulant therapy for thrombosis

Masaru Kubokawa, Kazuya Akahoshi, Keishi Komori, Naotaka Nakama, Yasuaki Motomura, Souichi Itaba, Shingo Endo, Naoki Yamashita, Kazuhiko Nakamura

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

An 83-year-old female was referred to Aso Iizuka Hospital because of massive ascites. She was negative for hepatitis viruses and had normal liver function. There were no abdominal masses. On admissioa CT scan revealed portal vein thrombosis and massive ascites. Esophagogastroduodenoscopy (EGD) revealed esophageal varices with red color sign. Low-molecular heparinoid and warfarin were administered for the portal vein thrombosis, but no treatment such as sclerotherapy was performed for the varices. The portal vein thrombosis was diminished on CT one month later. The esophageal varices also diminished upon observation by EGD one month after beginning treatment for portal vein thrombosis, and disappeared completely 1 year later. This case may be helpful to elucidate the mechanism of the development of portal hypertension. Also, treatment for esophagogastric varices following portal vein thrombosis is very problematic as the thrombosis may recur and there is a risk of bleeding of the esophageal varices.

Original languageEnglish
Pages (from-to)3333-3339
Number of pages7
JournalGASTROENTEROLOGICAL ENDOSCOPY
Volume56
Issue number9
Publication statusPublished - Sep 1 2014

All Science Journal Classification (ASJC) codes

  • Radiology Nuclear Medicine and imaging
  • Gastroenterology

Fingerprint Dive into the research topics of 'A case of esophageal varices following portal vein thrombosis that disappeared after anticoagulant therapy for thrombosis'. Together they form a unique fingerprint.

  • Cite this

    Kubokawa, M., Akahoshi, K., Komori, K., Nakama, N., Motomura, Y., Itaba, S., Endo, S., Yamashita, N., & Nakamura, K. (2014). A case of esophageal varices following portal vein thrombosis that disappeared after anticoagulant therapy for thrombosis. GASTROENTEROLOGICAL ENDOSCOPY, 56(9), 3333-3339.